Pennsylvania, 2009

Damaging Winds and Lightning Strikes in Pennsylvania, August 21, 2009

August 21, 2009 · NWS PHI · 9 events in 5 counties and zones

A hot and humid air mass was in place on the 21st ahead of a cold front. This resulted in the development of some thunderstorms from west to east, some of which were strong to locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A hot and humid air mass was in place on the 21st ahead of a cold front. This resulted in the development of some thunderstorms from west to east, some of which were strong to locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 10:55 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 21, 10:55 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1155 AM EDT FRI AUG 21 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY, THEN BECOME NEARLY
STATIONARY OVER OR NEAR OUR REGION SATURDAY. AS HURRICANE BILL MOVES
WELL TO OUR EAST SATURDAY NIGHT, THE FRONTAL BOUNDARY WILL PUSH OFF
THE COAST SUNDAY. AN AREA OF HIGH PRESSURE IS THEN EXPECTED TO
GRADUALLY BUILD INTO THE MID ATLANTIC REGION LATE MONDAY AND
TUESDAY. THE NEXT COLD FRONT IS FORECAST TO APPROACH OUR AREA
WEDNESDAY, AND MOVE THROUGH WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 1130 AM, THE SHOWERS AND SCATTERED THUNDERSTORMS REMAINED TO THE
WEST AND NORTH OF OUR REGION AND SPC HAD JUST ISSUED SEVERE
THUNDERSTORM WATCH 727 FOR EASTERN PENNSYLVANIA AND FOR NEW JERSEY,
EXCLUDING THE COUNTIES OF SALEM, CUMBERLAND, ATLANTIC AND CAPE MAY.
THE WATCH IS IN EFFECT UNTIL 800 PM.

THE SHOWERS AND THUNDERSTORMS LOCATED IN THE MIDDLE AND LOWER
SUSQUEHANNA RIVER VALLEY OF PENNSYLVANIA LATE THIS MORNING WILL
CONTINUE TO MOVE EASTWARD.  THE LEADING EDGE SHOULD REACH
PHILADELPHIA AROUND 500 PM.  THERE HAS NOT BEEN A GREAT DEAL OF
LIGHTNING WITH THE STORMS THIS MORNING.  HOWEVER, AS THE STORMS MOVE
EAST INTO THE VERY MOIST AND UNSTABLE AIR OVER OUR REGION, WE SHOULD
SEE AN INCREASE IN LIGHTNING ACTIVITY, ALONG WITH THE POTENTIAL FOR
STRONG WIND GUSTS AND VERY HEAVY RAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
AT LEAST A PORTION OF THIS TIME FRAME IS OF CONCERN AS THE MODEL
CONSENSUS CONTINUES TO POINT TO A HEAVY RAIN POTENTIAL. FOR MORE
SPECIFIC INFORMATION REGARDING THE FLOODING POTENTIAL, CHECK THE
HYDROLOGY SECTION BELOW.

THE MODEL GUIDANCE REMAINS VERY CONSISTENT IN KEEPING HURRICANE BILL
WELL EAST OF THE MID ATLANTIC COAST. THE LATEST TRACK FORECAST FROM
THE NATIONAL HURRICANE CENTER ALSO KEEPS THE STORM WELL OFF THE
EAST COAST. HURRICANE BILL LOOKS TO BE A LARGE HURRICANE AS IT
SLIDES WELL TO OUR EAST LATER SATURDAY, AND THIS LOOKS TO CAUSE THE
UPPER-LEVEL TROUGH TO SLOW DOWN SOME AS IT MAY BE FORCED TO DIG
SOUTH SOME BEFORE GOING EASTWARD. THE IMPACTS OF THE HURRICANE
TRACKING WHERE IT IS AND THE SHARPENING UPPER-LEVEL TROUGH WILL
LIKELY SLOW UP THE COLD FRONTAL PASSAGE AS WELL. THIS BOUNDARY
ACTUALLY LOOKS TO STALL SOMEWHERE IN OR NEAR OUR CWA MAINLY
ORIENTATED FROM NORTH TO SOUTH. THE MODEL GUIDANCE REMAINS RATHER
CONSISTENT IS DEVELOPING A LOW/MID LEVEL CONVERGENCE ZONE BETWEEN
THE INCOMING UPPER-LEVEL TROUGH AND THE HURRICANE WELL TO OUR EAST.
THIS ZONE WOULD TEND TO BE ENHANCED BY THE LOW-LEVEL FRONTAL
BOUNDARY. THE END RESULT WILL BE NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND SATURDAY, ESPECIALLY INLAND. WHILE THIS SCENARIO IS
LOOKING MORE AND MORE LIKELY, IT SHOULD BE EMPHASIZED THAT THERE
STILL REMAINS UNCERTAINTY ON THE EXACT POSITIONING OF THE
UPPER-LEVEL TROUGH AND SURFACE FRONT WHICH WILL GOVERN WHERE THE
STRONGEST FOCUS/FORCING WILL BE. IT IS NOT EXACTLY CLEAR ON HOW MUCH
INFLUENCE HURRICANE BILL MAY HAVE ON ITS WESTERN SIDE WHEN IT COMES
TO SUBSIDENCE. IT DOES APPEAR THAT THERE WILL BE A RATHER FOCUSED
AREA OF VERTICAL MOTION/CONVECTION. THE POPS WERE INCREASED SOME
THOUGH SATURDAY MAINLY FROM INTERSTATE 95 ON WESTWARD TO ACCOUNT FOR
MORE OF A MODEL CONSENSUS. WE ALSO ADDED HEAVY RAIN WORDING TO THE
GRIDS AND TEXT FORECASTS. POPS WERE SHAVED BACK OVER THE MARINE
AREAS AND COASTAL SECTIONS AS THERE IS A GENERAL MODEL CONSENSUS
THAT THE BULK OF CONVECTION IS FOCUSED MORE INLAND.

THE GFS APPEARS TO BE AN OUTLIER AS IT LIFTS THE UPPER-LEVEL TROUGH
OUT FASTER. MOST OF THE OTHER MODEL GUIDANCE IS SLOWER WITH THIS,
ALTHOUGH THERE IS VARYING STRENGTHS. TAKING THIS INTO ACCOUNT, THERE
STILL REMAINS THE CHC OF SOME SHOWERS AND THUNDERSTORMS ON SUNDAY
ESPECIALLY DURING PEAK HEATING. THE NAM/WRF DEPICTION COULD BE
OVERDONE BUT FOR NOW WILL BUMP POPS TO LOW CHC IN THE AFTERNOON. THE
FRONTAL BOUNDARY SHOULD BE PUSHED TO OUR EAST OR POSSIBLY EVEN
DISSIPATE GIVEN THE UPPER-LEVEL PATTERN. ANY CONVECTION DURING THE
DAY SUNDAY SHOULD WANE DURING THE EVENING WITH THE LOSS OF DAYTIME
HEATING. TEMPERATURES WERE MOSTLY A BLEND OF MOS GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE BEGINNING OF THIS TIME FRAME FEATURES A SHARP UPPER-LEVEL FROM
THE NEAR AND SHORT TERMS ACROSS THE EAST, WHICH WILL BE GRADUALLY
LIFTING OUT WITH TIME. THE GFS ENSEMBLES CONTINUE TO BE IN PRETTY
GOOD AGREEMENT, ALTHOUGH THERE ARE STILL SOME ENSEMBLE MEMBERS THAT
MAINTAIN THE UPPER-LEVEL TROUGH LONGER AND EVEN A FEW THAT SHOW A
CLOSED LOW NEAR THE UPPER OHIO VALLEY. SOME OF THE OPERATIONAL
MODELS ALSO INDICATE A CLOSED LOW WITH THE NAM/WRF SEEMING TO BE
MORE ROBUST WITH THIS. WE WILL HAVE TO SEE HOW THIS PANS OUT GIVEN
THE STRENGTH OF THE MID TO UPPER LEVEL TROUGHS. THE ECMWF IS MORE
PRONOUNCED WITH THE UPPER-LEVEL TROUGH MONDAY COMPARED TO THE
OPERATIONAL GFS, HOWEVER THERE IS STILL A PROGRESSION INDICATED.
THERE STILL REMAINS THE POSSIBILITY THAT AS THE UPPER-LEVEL TROUGH
STILL IS RATHER IDENTIFIABLE MONDAY, A WEAK SURFACE LOW FORMS ON THE
TRAILING COLD FRONT THAT SHOULD BE OFF THE COAST. THIS MAY STILL
ALLOW FOR AN ISOLATED SHOWER OR THUNDERSTORM.

THE HEIGHTS THEN ARE FORECAST TO RISE TUESDAY AS THE UPPER-LEVEL
RIDGE IN THE SOUTHWEST AND SOUTHERN U.S. EXPANDS A BIT EASTWARD.
ADDITIONAL MID LEVEL ENERGY THOUGH IS FORECAST TO BE DROPPING INTO
THE MIDWEST AND UPPER GREAT LAKES REGION. THIS WILL BE IN THE FORM
OF A SURFACE LOW TRACKING ACROSS SOUTHERN CANADA WITH A TRAILING
COLD FRONT WELL TO OUR WEST ON WEDNESDAY. GIVEN THE SYNOPTIC SETUP
THOUGH, A LEE SIDE TROUGH MAY BE ABLE TO FORM WEDNESDAY WHICH COULD
HELP TO FOCUS PERHAPS SOME ISOLATED TO SCATTERED CONVECTION. THE
COLD FRONT SETTLES THROUGH MOST OF OUR AREA WEDNESDAY NIGHT INTO
THURSDAY, ALTHOUGH THE UPPER-LEVEL TROUGH PASSING TO OUR NORTH MAY
NOT BE THAT STRONG, PERHAPS ALLOWING THE FRONTAL BOUNDARY TO STALL.
OVERALL, LITTLE IN THE WAY OF CHANGES WERE MADE, ALTHOUGH DID BLEND
IN A SMALL PERCENTAGE OF 00Z MOSGUIDE TO SOME FIELDS TO INTRODUCE
SOME NEW GUIDANCE. DID ADJUST SOME WEATHER/POP GRIDS TO BETTER
ACCOUNT FOR THE SYNOPTIC PATTERN THAT IS FORECAST. THAT IS ALL FOR
NOW. THANKS TO THE SURROUNDING OFFICES/HPC FOR THE COLLABORATION
EARLY THIS MORNING. HAVE A GOOD ONE

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AN AREA OF SCATTERED TO BROKEN CLOUDS WITH BASES MAINLY IN THE 2000
TO 2500 FOOT RANGE DEVELOPED OVER OUR REGION DURING THE MID
MORNING.  THE CLOUDS WILL CONTINUE TO LIFT AND DISSIPATE A BIT
DURING THE EARLY AFTERNOON.

A LINE OF CONVECTION TO OUR WEST WILL CONTINUE TO STRENGTHEN AS IT
MOVES EASTWARD INTO THE VERY MOIST AND UNSTABLE AIR OVER OUR
REGION.  SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED FOR
THE AFTERNOON AND EVENING HOURS.  IT APPEARS AS THOUGH THE MAIN
PRECIPITATION WILL REACH KRDG AROUND 1800Z, KABE ABOUT 1900Z, KILG
AROUND 2000Z AND KPHL/KPNE/KTTN ABOUT 2100Z.  IT COULD TAKE UNTIL
EVENING FOR ANY PRECIPITATION TO REACH KMIV AND KACY.

PRECIPITATION SHOULD CONTINUE INTO THIS EVENING AND TONIGHT, AS
WELL.  WE HAVE FORECAST NOTHING LOWER THAN MVFR CONDITIONS FOR THE
TIME BEING.  HOWEVER, IFR CONDITIONS ARE POSSIBLE IN THE HEAVIEST OF
THE RAIN.

OUTLOOK...
A SLOW MOVING COLD FRONT FROM THE WEST IS FORECAST TO PASS THROUGH
OUR REGION FROM LATE SATURDAY INTO SATURDAY NIGHT.  DRIER AIR IS
EXPECTED TO BUILD IN FROM THE WEST FOR SUNDAY AND FOR THE EARLY PART
OF THE NEW WEEK.

&&

.MARINE...
WEAK HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE COASTAL WATERS OF
NEW JERSEY AND DELAWARE THROUGH TOMORROW. A SLOW MOVING COLD FRONT,
FROM THE WEST, IS FORECAST TO ARRIVE TOMORROW NIGHT, AS HURRICANE
BILL PASSES WELL TO THE EAST OF OUR REGION. HIGH PRESSURE FROM THE
WEST WILL FOLLOW FOR THE EARLY PART OF THE NEW WEEK.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE
CENTER REGARDING HURRICANE BILL.

THE FIRST SWELLS, ASSOCIATED WITH HURRICANE BILL, HAVE ARRIVED ON
THE COASTAL WATERS OF DELAWARE AND NEW JERSEY. THE SWELLS WILL
CONTINUE TO BUILD TONIGHT AND TOMORROW BEFORE PEAKING TOMORROW NIGHT
INTO SUNDAY. WAVE HEIGHTS IN EXCESS OF 10 FEET ARE EXPECTED FROM
LATE SATURDAY INTO EARLY SUNDAY. CONDITIONS SHOULD BEGIN TO SUBSIDE
LATE ON SUNDAY, AS THE HURRICANE MOVES FARTHER AWAY FROM OUR REGION.

RIP CURRENTS/SURF...
FOR TODAY THERE WILL BE A MODERATE INCREASING TO HIGH RISK FOR
DANGEROUS RIP CURRENTS.  CONDITIONS WILL BE WORSE OVER THE WEEKEND
WHERE THERE IS LITTLE DOUBT ABOUT THE HIGH RISK.

PLEASE FOLLOW THE ADVICE OF THE LOCAL BEACH PATROL, AND STAY OUT OF
THE SURF IF YOU ARE REQUESTED TO DO SO.

WITH THE HEAVY SURF, SOME BEACH EROSION IS ALSO POSSIBLE.

&&

.HYDROLOGY...
A PLUME OF HIGH MOISTURE CONTENT AIR WILL CONTINUE TO BE DRAWN UP
INTO THE ENTIRE REGION THROUGH SATURDAY AS A COLD FRONT MOVES INTO
THE AREA AND BECOMES NEARLY STATIONARY. AS A LOW TO MID LEVEL
CONVERGENCE ZONE BECOMES ESTABLISHED WITH THE ARRIVAL OF THE FRONTAL
BOUNDARY TONIGHT AND ESPECIALLY SATURDAY, AREAS OF TORRENTIAL
RAINFALL IS QUITE POSSIBLE. THE QUESTION THOUGH IS WHERE EXACTLY THE
HEAVIEST RAIN MAY OCCUR. IT APPEARS THIS QPF MAXIMUM WILL BE FOCUSED
IN A NORTH TO SOUTH ORIENTATION AND PROBABLY FROM NORTHERN NEW
JERSEY AND ACROSS EASTERN PENNSYLVANIA. LOCATIONS TO THE EAST OF
THIS AREA MAY NOT HAVE AS MUCH SHOWERS AND STORMS, HOWEVER AT LEAST
SOME DOWNPOURS ARE STILL POSSIBLE. THE FLASH FLOOD GUIDANCE IS
FAIRLY HIGH FOR MANY AREAS /BOTH 1-HOUR AND 3-HOUR/ HOWEVER THERE
ARE AREAS FROM ABOUT PHILADELPHIA ON NORTH AND WESTWARD WITH LOWER
FLASH FLOOD GUIDANCE VALUES. THE PW VALUES ARE FORECAST TO BE MOSTLY
IN THE 2.0 TO 2.5 INCH RANGE AND THIS IS ALREADY CONFIRMED BY THE PW
VALUE OF 2.21 INCHES INDICATED ON THE 00Z/21 STERLING, VIRGINIA
RAOB. THE DEEP SOUTHWESTERLY FLOW WILL ALSO BE CONDUCIVE FOR
TRAINING AND/OR BACKBUILDING CONVECTION. DESPITE THE INCREASING
POTENTIAL FOR EXCESSIVE RAINFALL RATES, THERE REMAINS UNCERTAINTY ON
THE LOCATION OF THE MORE WIDESPREAD HEAVIER QPF. WE CONTEMPLATED
ISSUING A FLASH FLOOD WATCH, HOWEVER AFTER COLLABORATION WITH
NEIGHBORING OFFICES, IT WAS DECIDED TO HOLD OFF FOR NOW. THE
HEAVIEST RAINFALL MAY ACTUALLY OCCUR SATURDAY AS THE MID LEVEL FLOW
WEAKENS SOME. HEAVY RAIN HOWEVER WAS ADDED TO THE GRIDS AND TEXT AND
WILL CONTINUE TO BE DISCUSSED IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 PM THIS
     EVENING TO 6 PM EDT SATURDAY FOR ANZ450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...IOVINO
SHORT TERM...GORSE
LONG TERM...GORSE
AVIATION...IOVINO
MARINE...KRUZDLO
HYDROLOGY...GORSE
Hazardous weather outlook, Aug 21, 11:49 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1249 PM EDT FRI AUG 21 2009

NJZ001-007>010-012-013-015-017>020-027-PAZ054-055-060>062-067>071-
221700-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1249 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL
SATURDAY, POTENTIALLY RESULTING IN LOCALIZED FLOODING. THERE IS
SOME UNCERTAINTY HOWEVER ON WHERE THE MORE FOCUSED ACTIVITY WILL
BECOME SITUATED. A FLASH FLOOD WATCH MAY BE NEEDED FOR AT LEAST A
PORTION OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-026-221700-
EASTERN MONMOUTH-COASTAL OCEAN-
1249 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ROUGH SURF AND A HIGH RISK OF RIP CURRENTS WILL BE IN PLACE
SATURDAY AND SUNDAY. FOLLOW THE ADVICE OF THE LOCAL BEACH PATROLS
AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO. CONDITIONS
COULD BECOME LIFE-THREATENING ESPECIALLY FOR INEXPERIENCED
SWIMMERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ024-025-221700-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
1249 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LONG PERIOD WAVES WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL. THE RIP CURRENT RISK TODAY INTO TONIGHT IS
MODERATE BECOMING HIGH. FOLLOW THE ADVICE OF THE LOCAL BEACH
PATROLS AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO.
CONDITIONS COULD BECOME LIFE-THREATENING ESPECIALLY FOR
INEXPERIENCED SWIMMERS.

SOME THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND EVENING COULD BE
STRONG TO SEVERE WITH LOCALLY GUSTY/DAMAGING WINDS. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ROUGH SURF AND A HIGH RISK OF RIP CURRENTS WILL BE IN PLACE
SATURDAY AND SUNDAY. FOLLOW THE ADVICE OF THE LOCAL BEACH PATROLS
AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO. CONDITIONS
COULD BECOME LIFE-THREATENING ESPECIALLY FOR INEXPERIENCED
SWIMMERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450-451-221700-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1249 PM EDT FRI AUG 21 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 6 PM THIS
EVENING TO 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

LONG PERIOD SEAS WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

SIGNIFICANT LONG PERIOD SEAS WILL OCCUR SATURDAY INTO SUNDAY DUE
TO HURRICANE BILL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>003-MDZ008-012-015-019-020-NJZ016-021>023-221700-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
1249 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ANY SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL,
POTENTIALLY RESULTING IN LOCALIZED FLOODING. THE GREATEST
CONCENTRATION OF STORMS SHOULD GENERALLY BE NORTH AND WEST OF
INTERSTATE 95. IN ADDITION, SOME STORMS COULD BECOME SEVERE THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS THE MAIN THREAT.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL
SATURDAY, POTENTIALLY RESULTING IN LOCALIZED FLOODING. THERE IS
SOME UNCERTAINTY HOWEVER ON WHERE THE MORE FOCUSED ACTIVITY WILL
BECOME SITUATED. A FLASH FLOOD WATCH MAY BE NEEDED FOR AT LEAST A
PORTION OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ452>455-221700-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1249 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 6 PM THIS
EVENING TO 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

LONG PERIOD SEAS WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

SIGNIFICANT LONG PERIOD SEAS WILL OCCUR SATURDAY INTO SUNDAY DUE
TO HURRICANE BILL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-221700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1249 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LONG PERIOD WAVES WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL. THE RIP CURRENT RISK TODAY INTO TONIGHT IS
MODERATE BECOMING HIGH. FOLLOW THE ADVICE OF THE LOCAL BEACH
PATROLS AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO.
CONDITIONS COULD BECOME LIFE-THREATENING ESPECIALLY FOR
INEXPERIENCED SWIMMERS.

SOME THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND EVENING COULD BE
STRONG TO SEVERE WITH LOCALLY GUSTY/DAMAGING WINDS. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LONG PERIOD SWELLS UP TO 5 FEET ARE POSSIBLE AT THE MOUTH OF THE
BAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 11:46 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1246 PM EDT FRI AUG 21 2009

PAZ054-055-211745-
CARBON PA-MONROE PA-
1246 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF MOUNT POCONO...MOVING NORTHEAST
AT 35 MPH. THE THUNDERSTORM WILL BE NEAR POCONO PINES...REEDERS
AROUND 1255 PM...SCOTRUN AROUND 100 PM...GOULDSBORO STATE PARK...
TOBYHANNA...MOUNT POCONO AROUND 105 PM...PARADISE VALLEY...ALPINE
MOUNTAIN...HERNYVILLE AROUND 110 PM AND CANADENSIS AROUND 115 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:OHARA

The radar

The Binghamton radar (KBGM), 124 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 21, 12:10 PM EST
Where
Monroe County, 2.41 mi SW of Tobyhanna
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.154, -75.461

A severe thunderstorm tore down large tree limbs and wires across Pennsylvania State Route 423 in Coolbaugh Township.

Thunderstorm Wind, Carbon

When
August 21, 12:30 PM EST to 12:45 PM EST
Where
Carbon County, 0.87 mi NE of New Mahoning to 2.09 mi W of Trachsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.810, -75.790

A severe thunderstorm tore down several trees across central Carbon County from Mahoning Township east through Towamensing Township.

Thunderstorm Wind, Lehigh

When
August 21, 12:42 PM EST
Where
Lehigh County, 0.87 mi SW of Emerald
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -75.640

A severe thunderstorm tore down large tree limbs and wires in Washington Township in northeastern Lehigh County.

Thunderstorm Wind, Berks

When
August 21, 1:00 PM EST
Where
Berks County, 0.83 mi NNW of Kulptown
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.260, -75.808

A severe thunderstorm tore down several trees in Birdsboro Borough. About 800 homes and businesses lost power. Power was restored by 6 p.m. EDT that evening.

Lightning, Chester

When
August 21, 1:05 PM EST
Where
Chester County, 2.12 mi W of Sadsburyville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.980, -75.960

A house was struck by lightning in Sadsbury Township. No injuries were reported.

Thunderstorm Wind, Monroe

When
August 21, 1:10 PM EST to 1:25 PM EST
Where
Monroe County, 2.09 mi E of Rossland to 1.25 mi ESE of Echo Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.870, -75.360

A severe thunderstorm tore down numerous trees across the southeastern third of Monroe County from Ross Township northeast through Hamilton, Stroudsburg and Middle Smithfield Townships. In Ross Township, in Saylorsburg, downed trees closed Lower Cherry Valley Road. Downed trees forced the closure of River Road, the Joseph McDade Recreational Trail and the Hialeah Picnic Area within the Delaware Water Gap National Recreational Area. About 2,000 homes and businesses lost power in Monroe County.

Thunderstorm Wind, Lehigh

When
August 21, 1:15 PM EST
Where
Lehigh County, 1.05 mi W of Center Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.530, -75.420

A severe thunderstorm tore down large tree limbs and wires in Upper Saucon Township in southeastern Lehigh County.

Thunderstorm Wind, Chester

When
August 21, 1:30 PM EST to 2:00 PM EST
Where
Chester County, Oxford to Kennett Square
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.780, -75.980

A severe thunderstorm tore down numerous tree limbs, trees and wires throughout Chester County, mainly along the southern tier. One tree fell on an occupied vehicle in Kenneth Township, but no injuries were reported.

Lightning, Chester

When
August 21, 2:05 PM EST
Where
Chester County, 0.87 mi SE of Jennersville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.810, -75.870

A house was struck by lightning in Penn Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194082, 194077, 194079, 194081, 194078, 194083, 194080, 194207, 194208.